Advertisement

International Journal of Game Theory

, Volume 47, Issue 1, pp 229–246 | Cite as

Proportional rules for state contingent claims

  • Sinan Ertemel
  • Rajnish Kumar
Original Paper

Abstract

We consider rationing problems where the claims are state contingent. Before the state is realized individuals submit claims for every possible state of the world. A rule distributes resources before the realization of the state of the world. We introduce two natural extensions of the proportional rule in this framework, namely, the ex-ante proportional rule and the ex-post proportional rule, and then we characterize them using standard axioms from the literature.

Keywords

Rationing Proportional rule State contingent claims No advantageous reallocation 

JEL Classification

C71 D63 D81 

References

  1. Alcalde J, Marco M, Silva JA (2005) Bankruptcy problems and the Ibn Ezra’s proposal. Econ Theory 26:103–114CrossRefGoogle Scholar
  2. Aumann R, Maschler M (1985) Game theoretic analysis of a bankruptcy problem from the Talmud. J Econ Theory 36:195–213CrossRefGoogle Scholar
  3. Bergantiños G, Lorenzo L, Lorenzo-Freire S (2010) A characterization of the proportional rule in multi-issue allocation situations. Oper Res Lett 38:17–19CrossRefGoogle Scholar
  4. Bergantiños G, Lorenzo L, Lorenzo-Freire S (2011) New characterizations of the constrained equal awards rule in multi-issue allocation problems. Math Methods Oper Res 74:311–325CrossRefGoogle Scholar
  5. Calleja P, Borm P, Hendrickx R (2005) Multi-issue allocation situations. Eur J Oper Res 164:730–747CrossRefGoogle Scholar
  6. Chun Y (1988) The proportional solution for rights problems. Math Soc Sci 15:231–246CrossRefGoogle Scholar
  7. Chun Y, Thomson W (1990a) Bargaining with uncertain disagreement points. Econometrica 58:951–959CrossRefGoogle Scholar
  8. Chun Y, Thomson W (1990b) Nash solution and uncertain disagreement points. Games Econ Behav 2:213–223CrossRefGoogle Scholar
  9. Dagan N (1996) New characterizations of old bankruptcy rules. Soc Choice Welf 13:51–59CrossRefGoogle Scholar
  10. Eichhorn W (1978) Functional equations in economics. Addison-Wesley Publishing Company Inc., New YorkGoogle Scholar
  11. Habis H, Herings J-J (2011) Transferable utility games with uncertainty. J Econ Theory 146:2126–2139CrossRefGoogle Scholar
  12. Habis H, Herings J-J (2013) Stochastic bankruptcy games. Int J Game Theory 42:973–988CrossRefGoogle Scholar
  13. Herrero C, Villar A (2001) The three musketeers: four classical solutions to bankruptcy problems. Math Soc Sci 39:307–328CrossRefGoogle Scholar
  14. Hokari T, Thomson W (2003) Claims problems and weighted generalizations of the Talmud rules. Econ Theory 21:241–261CrossRefGoogle Scholar
  15. Ju B-G, Miyagawa E, Sakai T (2007) Non-manipulable division rules in claim problems and generalizations. J Econ Theory 132:1–26CrossRefGoogle Scholar
  16. Juarez R, Kumar R (2013) Implementing efficient graphs in connection networks. Econ Theory 54(2):359–403CrossRefGoogle Scholar
  17. Kesten O (2006) More on the uniform rule: characterizations without Pareto-optimality. Math Soc Sci 51:192–200CrossRefGoogle Scholar
  18. Lorenzo-Freire S, Casas-Méndez B, Hendrickx R (2010) The two-stage constrained equal awards and losses rules for multi-issue allocation situations. Top 18(2):465–480CrossRefGoogle Scholar
  19. Moreno-Ternero J (2009) The proportional rule for multi-issue bankruptcy problems. Econ Bull 29:483–490Google Scholar
  20. Moulin H (1985) Egalitarianism and utilitarianism in quasi-linear bargaining. Econometrica 53:49–67CrossRefGoogle Scholar
  21. Moulin H (1987) Equal or proportional division of a surplus and other methods. Int J Game Theory 16:161–186CrossRefGoogle Scholar
  22. Moulin H (2002) Axiomatic cost and surplus-sharing. Handb Soc Choice Welfare 1:289–357Google Scholar
  23. O’Neill B (1982) A problem of rights arbitration from the Talmud. Math Soc Sci 2:345–371CrossRefGoogle Scholar
  24. Sprumont Y (1991) The division problem with single-peaked preferences: a characterization of the uniform allocation rule. Econometrica 59:509–519CrossRefGoogle Scholar
  25. Thomson W (2003) Axiomatic and game-theoretic analysis of bankruptcy and taxation problems: a survey. Math Soc Sci 45:249–297CrossRefGoogle Scholar
  26. Thomson W (2013) Game-theoretic analysis of bankruptcy and taxation problems: recent advances. Int Game Theory Rev 15(3):1340018.1-14CrossRefGoogle Scholar
  27. von Neumann J, Morgenstern O (1944) Theory of games and economic behavior. Princeton University Press, PrincetonGoogle Scholar
  28. Xue J (2015) Claim uncertainty and egalitarian division with wastage. Singapore Management University, MimeoGoogle Scholar
  29. Young P (1987a) On dividing an amount according to individual claims or liabilities. Math Oper Res 12:398–414CrossRefGoogle Scholar
  30. Young P (1987b) Progressive taxation and the equal sacrifice principle. J Public Econ 32:203–214CrossRefGoogle Scholar
  31. Young P (1988) Distributive justice in taxation. J Econ Theory 43:321–335CrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany 2017

Authors and Affiliations

  1. 1.Department of EconomicsIstanbul Technical UniversityIstanbulTurkey
  2. 2.Queen’s Management SchoolQueen’s University BelfastBelfastUK

Personalised recommendations